|hair loss & crixivan
Jan 19, 2003
In a recent issue of POZ magazine, Sean Strub mentions that both he and a friend of his who have been on Crixivan for many years have suffered from hair loss, bordering on baldness. Neither man has baldness in his family heritage, but wrote off the hair loss to age, etc. When his friend stopped the Crixivan and switched to a different drug combo, his hair began to come back. My partner has been on Crixivan for 5 years now with an undetectable viral load and t-cell counts in the 800-900 range the entire time. There is no baldness in his family on either side and both of his brothers have full heads of hair. And yet... my partner seems to be going bald and is applying the Rogain daily (to no effect). After reading the article in POZ, I am wondering if there is any truth to the connection between Crixivan and hair loss, and if, in fact, you switch meds that your hair will grow back? Thanks.
| Response from Dr. Boyle
Crixivan (indinavir) is associated with a number of skin problems and alopecia (hair loss) is listed in the package insert as one of them. While it's my experience that it is uncommon for this to be a major or highly noticeable problem, certainly some people may have it worse than others, and your partner may be one of the unfortunate ones. On the other hand, it may just be that he's losing his hair because of HIV, other medications or because he lost the genetic raffle. Certainly, this is something he should discuss with his doctor at his next visit. If the Crixivan regimen has been successful or there are few other treatment options, he might consider trying something for hair loss such as Rogaine or Propecia. On the other hand if he wants to switch therapy because of it, this will involve a complex balance of how severe the problem is, how successful the Crixivan regimen has been, what other treatment options exist, the side effects and adverse events associated with other potential regimens and other factors. These are all things that he should weigh with his doctor and then decide on the appropriate course of action.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Fingering Sign Of HIV AIDS
- Penis Discharge After Eating Sperm Worried I Have HIV
- White Tongue After Insertive Oral Sex Worried I Have HIV
- White Tongue After Oral Sex Worried I Have HIV
- Can Chlamydia Testing Ever Be Wrong?
- Is A Brownish Discoloration Vaginal Discharge Means You Have A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.